The Oklahoman

Do pain relievers make vaccines less effective?

- Adam Cohen and Dr. Rod McEver Guest columnists

Adam’s journal

Here’s a question from a reader: After my COVID-19 vaccinatio­n, the pharmacist recommende­d I take ibuprofen if my arm was sore the next day. I have read that soreness indicates that the body’s immune system is responding to the vaccine by producing antibodies. Do nonsteroid­al anti-inflammatory drugs such as ibuprofen interfere with the body’s immune response to vaccinatio­n?

— Jo Jones

Dr. McEver prescribes

Soreness at the injection site, mild fever, headache and muscle aches are common side effects of COVID-19 vaccinatio­n. You’re correct that such reactions are a sign of your immune system being hard at work.

The U.S. Centers for Disease Control and Prevention says that if there is no other medical reason for you to avoid ibuprofen or other non-steroidal anti-inflammatory drugs, it’s fine to take them after a shot to relieve side effects. However, you should not take ibuprofen or other pain relievers before a shot in an attempt to ward off those same side effects. A few years ago, scientists at Duke analyzed data from 20 clinical trials to evaluate the impact of pain relievers on the immune response to various vaccines. The researcher­s noted a negative effect on antibody response when participan­ts took medication before a shot.

Immunologi­sts suspect that same phenomenon could occur with the COVID-19 vaccinatio­n. When you get a shot, the last thing you want is something blunting the immune response that shot is designed to produce.

McEver, a physician-scientist, is vice president of research at the Oklahoma Medical Research Foundation. Cohen is a marathoner and OMRF’s senior vice president and general counsel and interim president. Submit your health questions for them to contact@omrf.org.

 ?? GETTY IMAGES ?? An over-the-counter pain reliever an aid in minor discomfort if a headache presents as a side effect.
GETTY IMAGES An over-the-counter pain reliever an aid in minor discomfort if a headache presents as a side effect.
 ?? ??
 ?? ??

Newspapers in English

Newspapers from United States